Categories

Tag: Tylenol

My Worst Night as a Doctor

My worst night as a doctor was during my residency.  I was working the pediatric ICU and admitted a young teenager who had tried to kill herself.  Well, she didn’t really try to kill herself; she took a handful of Tylenol (acetaminophen) because some other girls had teased her.

On that night I watched as she went from a frightened girl who carried on a conversation, through agitation and into coma, and finally to death by morning.  We did everything we could to keep her alive, but without a liver there is no chance of survival.

Over ten years later, I was called to the emergency room for a girl who was nauseated and a little confused, with elevated liver tests.  I told the ER doctor to check an acetaminophen level and, sadly, it was elevated.  She too had taken a handful of acetaminophen at an earlier time.  She too was lucid and scared at the start of the evening.  The last I saw of her was on the next day before she was sent to a specialty hospital for a liver transplant.  I got the call later that next day with the bad news: she died.

The saddest thing about both of these kids is that they both thought they were safe.  The handful of pills was a gesture, not meant to harm themselves.  They were like most people; they didn’t know that this medication that is ubiquitous and reportedly safe can be so deadly.  But when they finally learned this, it was too late.  They are both dead.  Suicides?  Technically, but not in reality.

For these children the problem was that symptoms of toxicity may not show up until it is too late.  People often get nausea and vomiting with acute overdose, but if the treatment isn’t initiated within 8-10 hours, the risk of going to liver failure is high.  Once enough time passes, it is rare that the person can be cured without liver transplant.

According to a recent ProPublica investigation, acetaminophen overdose is the #1 cause of liver failure in the US. And  between years of 2001 and 2010, 1567 people in the U.S. were reported to have died by accidentally overdosing.

Continue reading…

Registration

Forgotten Password?